Journal of Differential Geometry

Cannon-Thurston maps for trees of hyperbolic metric spaces

Mahan Mitra

Full-text: Open access

Article information

J. Differential Geom., Volume 48, Number 1 (1998), 135-164.

First available in Project Euclid: 26 June 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M07: Topological methods in group theory
Secondary: 20F32 57M50: Geometric structures on low-dimensional manifolds


Mitra, Mahan. Cannon-Thurston maps for trees of hyperbolic metric spaces. J. Differential Geom. 48 (1998), no. 1, 135--164. doi:10.4310/jdg/1214460609.

Export citation


  • [1] J. Anderson and B. Maskit, Local connectivity of limit sets of Kleinian groups, Preprint.
  • [2] M. Bestvina and M. Feighn, A combination theorem for negatively curved groups, J. Differential Geom. 35 (1992) 85-101.
  • [3] M. Bestvina, M. Feighn and M. Handel, Laminations, trees and irreducible automorphisms of free groups, Preprint.
  • [4] F. Bonahon, Geodesic currents on negatively curued groups, Arboreal Group Theory (ed. R.C. Alperin), MSRI Publ., Vol. 19, Springer, Berlin, 1991, 143-168.
  • [5] F. Bonahon, Bouts de varietes hyperboliques de dimension 3, Ann. of Math. 124 (1986) 71-158.
  • [6] F. Bonahon and J. P. Otal, Varietes hyperboliques a geodesiques arbitrairement courtes, Bull. London Math. Soc. 20 (1988) 255-261.
  • [7] J. Cannon and W. P. Thurston, Group invariant peano curves, Preprint.
  • [8] M. Coornaert, T. Delzant and A.Papadopoulos, Geometrie et theorie des groupes, Lecture Notes in Math., Vo1.1441, Springer, Berlin, 1990.
  • [9] B. Farb, The extrinsic geometry of subgroups and the generalized word problem, Proc. London Math. Soc. (3) 68 (1994) 577-593.
  • [10] W. J. Floyd, Group completions and limit sets of kleinian groups, Invent. Math. 57 (1980) 205-218.
  • [11] S. Gersten, Cohomologicallower bounds on isoperimetric functions of groups, Preprint.
  • [12] E. Ghys and P. de la Harpe(eds.), Sur les groupes hyperboliques d'apres Mikhael Gromov, Progress in Math. Vol 83, Birkhauser, Boston, 1990.
  • [13] R. Gitik, M. Mitra, E. Rips and M. Sageev, Widths of subgroups, To appear in Trans. Amer. Math. Soc.
  • [14] M. Gromov, Hyperbolic groups, Essays in Group Theory, (ed. Gersten), MSRI Publ., Vol.8, Springer, Berlin, 1985, 75-263.
  • [15] M. Gromov, Hyperbolic groups, Asymptotic invariants of infinite groups, Geometric Group Theory, Vol.2; London Math. Soc. Lecture Notes 182 (1993), Cambridge University Press.
  • [16] J. G. Hocking and G. S. Young, Topology, Addison Wesley, Reading, MA, 1961.
  • [17] E. Klarreich, PhD Thesis, SUNY, Stonybrook, 1997.
  • [18] H. Masur, Hausdorff dimension of the set of nonergodic foliations of a quadratic differential, Duke Math. J. 66 (1992) 387-442.
  • [19] C. McMullen, Iteration on teichmuller space, Invent. Math. 9 (1990) 425-454.
  • [20] C. McMullen, Amenability poincare series and quasiconformal maps, Invent. Math. 97 (1989) 95-127.
  • [21] Y. N. Minsky, On rigidity, limit sets, and end invariants of hyperbolic 3-manifolds, J. Amer. Math. Soc. 7 (1994) 539-588.
  • [22] Y. N. Minsky, On rigidity, Teichmuller geodesics and ends of 3-manifolds, Topology (1992) 1-25.
  • [23] Y. N. Minsky, On rigidity, The classification of punctured torus groups, Preprint.
  • [24] M. Mitra, PhD Thesis, U.C.Berkeley, 1997.
  • [25] M. Mitra, PhD Thesis, Cannon- Thurston maps for hyperbolic group extensions, To appear in Topology in 1998.
  • [26] M. Mitra, PhD Thesis, Ending laminations for hyperbolic group extensions, Geom. Funet. Anal. 7 (1997) 379-402.
  • [27] L. Mosher, Hyperbolic extensions of groups, Preprint.
  • [28] L. Mosher, A hyperbolic-by-hyperbolic hyperbolic group, Preprint.
  • [29] W. D. Neumann, The fixed group of an automorphism of a word hyperbolic group is rational, Invent. Math. 110 (1992) 147-150.
  • [30] F. Paulin, Points fixes d'automorphismes de groupes hype boliques, Ann. Inst. Fourier (Grenoble) 39 (1989) 651-662.
  • [31] F. Paulin, Outer automorphisms of hyperbolic groups and small actions on R-trees, Arboreal Group Theory (ed. R. C. Alperin), MSRI Pub!., Vol. 19, Springer, Berlin, 1991, 331-344.
  • [32] P. Scott, There are no fake Seifert fibered spaces with infinite 'Trl', Ann. of Math. 117 (1983) 35-70. ·
  • [33] __, Compact submanifolds of 3-manifolds, J. London Math. Soc. (1973) 246-250.
  • [34] P. Scott and C. T. C. Wall, Topological methods in group theory, Homological group theory (C. T. C. Wall, ed.), London Math. Soc. Notes Series, Vol. 36, Cambridge Univ. Press, 1979.
  • [35] J. Alonso, T. Brady, D. Cooper, V. Ferlini, M. Lustig, M. Mihalik, M. Shapiro and H. Short, Notes on word hyperbolic groups, Group Theory from a Geometrical Viewpoint (E. Ghys, A. Haefliger, A. Verjovsky eds.), 1991, 3-63.
  • [36] D. Sullivan, On the ergodic theory at infinity of an arbitrary discrete group of hyperbolic motions, Riemann Surfaces and Related Topics: Proc. of the 1978 Stonybrook Conference, Ann. of Math. Stud. 97, Princeton, 1981,
  • [37] W. P. Thurston, The geometry and topology of 3-manifolds, Princeton University Notes.
  • [38] W. P. Thurston, Hyperbolic structures on 3-manifolds II: surface groups and 3- manifolds which fiber over the circle, Preprint.